Annons
Stuff

We Asked an ER Doctor All The Ways You Could Die of a Drug Overdose

Drowning your brain while rolling on Molly isn't just an urban legend.

av Manisha Krishnan
2016 07 01, 11:00am

The first thing Sam Gutman explained when I asked him about drug overdoses is that the term "overdose" itself is misleading.

"Overdose implies that there's a therapeutic dose that's effective and you've taken more than that, so when you apply it to something like a street drug, there is no sort of effective dose," said Gutman, a BC-based emergency doctor and founder of Rockdoc Consulting which provides harm reduction services at music festivals.

"They're all bad and they're all potentially life-threatening and dangerous."

It's even more complicated because street drugs are rarely pure, he said, and everybody responds to chemicals differently. Plus, people who overdose often have a mix of substances in their body.

That said, families of drugs cause specific symptoms during an overdose. We asked Gutman to explain those symptoms and how they might result in death.

Alcohol

The liver can metabolize alcohol at the rate of about one ounce (or one drink) per hour, but lots of us slam back booze faster than that.

It goes without saying that drinking too much too quickly makes you puke, but that's actually a sign of toxicity, said Gutman.

"That's when somebody might say 'You're overdosing.' Because you're not getting happy and disinhibited and having a good time, you're starting to feel like you want to throw up and unconscious."

At that point, your body loses the ability to detoxify the booze, Gutman explained.

"We run into trouble when that becomes a risk to your safety, so things like, you throw up and aspirate and suck it into your lungs. That's sort of the famous rockstar death, you choke on vomit."

While it may sound like a cliche, Gutman said choking on vomit is actually the biggest health risk when it comes to an alcohol overdose, as well as injuries that happen as a result of falling or driving.

Fentanyl. Photo via Twitter.

Opioids (Heroin, Codeine, Fentanyl, Oxycodone)

There are opioid receptors throughout the body, Gutman explained, and every organ system is affected by the drug. In an overdose, the biggest issue is respiratory depression.

"It slows down your breathing rate to the point where you don't get enough oxygen to the brain... There's not enough oxygen getting into the blood and not enough oxygen getting into the important body systems," he said.

People can then die of respiratory arrest.

With heroin, it's more common for users who inject it to overdose because it's not filtered through the liver—it's going straight into the bloodstream, typically in a more potent dose than you'd be able to get from smoking.

To reverse an opioid overdose, Gutman said the first thing to do is ventilate the person and get air in and out of their lungs, and then use a reversal agent like naloxone, which blocks the body's opioid receptors.

The effects of fentanyl, which is up to 100 times more powerful than morphine, are harder to reverse, Gutman added.

"People are needing ten or more times as much naloxone to reverse it," he said. "They may relapse into respiratory arrest because the narcotic lasts longer than the naloxone does."

Stimulants (Cocaine, Crack, Speed, Meth)

Stimulants increase blood pressure and heart rate, so, perhaps unsurprisingly, they can also cause heart attacks.

"The stimulant will cause the heart muscle not to get enough oxygen and then you get a heart attack," said Gutman. The heart can also stop beating or beat irregularly.

Another sign of a stimulant overdose is seizures from over stimulating the brain or overheating the body.

And then there's good old psychosis.

"Somebody's who's just crazy psychotic, running around, seeing things, or getting aggressive or hallucinating, jumping off a bridge 'cause they think they can fly."

Asked if some stimulants are more dangerous than others, Gutman didn't mince words.

"Cocaine is the worst of them all as far as I'm concerned," he said. "Because people have a false sense that it's safe because it's been around and it's so common but it causes seizures, it causes heart attacks, it causes chest pain, you can get very psychotic and paranoid on it." He also said the bad judgment cause by alcohol mixed with the overconfidence of cocaine can lead to some very poor decisions.

Molly/MDMA

Molly or MDMA is technically a hallucinogenic stimulant, but generally speaking "you really have no clue what you're getting."

"Molly on the street is rarely pure MDMA," said Gutman. "It's very frequently adulterated with other stimulants or other stuff, some of which have more tendency to do bad things like elevate the body temperature or cause seizures."

One of the most terrifying ways you can die while rolling is by drinking too much water, according to Gutman.

The drug triggers thirst in your body and that desire combined with the "folklore" that you're supposed to stay hydrated when on MDMA can lead to a condition called hyponatremia, which is when the salt in your bloodstream gets diluted.

"Your brain will swell and you can die from that," he said.

"The brain is inside your skull and your skull has a fixed volume. If the brain that's inside of that fixed volume starts to swell, it starts to squish out the bottom literally... and injures the brain stem and you die."

You can also die on molly from hyperthermia (when the body overheats).

LSD. Photo via Flickr user Farmer Dodds

Hallucinogens (LSD, Mushrooms)

The overdoses on these drugs usually mean psychosis i.e. hallucinations and paranoia. While not deadly, they can be "very bad," said Gutman.

"Sometimes the effects are long lasting way beyond the actual half-life of the drug. So people can have bad trips and be psychologically affected long-term as a result."

Other (Ketamine, GHB)

Like liquor, both of these can cause the user to pass out and choke on vomit.

K-holing, which typically makes users feel like they're disassociated from their bodies, generally doesn't cause people to die though "you may be scarred psychologically," said Gutman.

Gutman said the problem with GHB is that it's unpredictable and in terms of dosage, there's a fine line between the high that you want to get and a toxic level. "You can be really high one minute and then in a deep coma that can wax and wane. So you'd be in a coma and then semi-conscious and back in a coma."

People will go from a coma to wide awake unpredictably somewhere between three and 12 hours after taking it.

Gutman said at concerts where his company provides medical services, teams will go out and check on people who appear to be sleeping but actually might be heavily intoxicated.

"They'll actually go and wake them up to make sure that they wake up. Cause otherwise you might not know."

Marijuana

JK, weed never killed anyone.

Follow Manisha Krishnan on Twitter.

Top photo by Flickr user Bit Boy

Tagged:
Drugs
Health
Coke
HEROIN
LSD
MDMA
Alcohol
VICE Canada
fentanyl
Evergreen
Ketamine
GHB
Heart Attack
Manisha Krishnan
Vice Blog
Manisha Krishnan VICE
drug overdoses
choking on vomit